The Tohoku Mathematical Journal is a mathematical research journal published by Tohoku University in Japan. It was founded in August 1911 by Tsuruichi Hayashi.


Due to World War II the publication of the journal stopped in 1943 with volume 49. Publication was resumed in 1949 with the volume numbering starting again at 1. In order to distinguish between the identical numbered volumes, volumes in the first publishing period are referred to as the first series whereas the later volumes are called second series.

Before volume 51 of the second series the journal was called Tôhoku Mathematical Journal, with a circumflex over the second letter of Tohoku.
Selected papers

Weiszfeld, E. (1937), "Sur le point pour lequel la somme des distances de n points donnes est minimum", The Tohoku Mathematical Journal, 43: 355–386. This paper describes Weiszfeld's algorithm for finding the geometric median.
Grothendieck, Alexander (1957), "Sur quelques points d'algèbre homologique", The Tohoku Mathematical Journal, Second Series, 9: 119–221, MR 0102537. This paper, often referred to as "The Tohoku paper" or simply "Tohoku",[1] introduced the axioms of abelian categories.
Sasaki, Shigeo (1960), "On differentiable manifolds with certain structures which are closely related to almost contact structure. I", The Tohoku Mathematical Journal, Second Series, 12: 459–476, doi:10.2748/tmj/1178244407, MR 0123263. Part II, 13: 281–294, 1961, doi:10.2748/tmj/1178244304, MR0138065. The introduction of Sasakian manifolds.


Schlager, Neil; Lauer, Josh (2000), Science and Its Times: 1950-present. Volume 7 of Science and Its Times: Understanding the Social Significance of Scientific Discovery, Gale Group, p. 251, ISBN 9780787639396.

Further reading
Kümmerle, Harald (2018). "Hayashi Tsuruichi and the success of the Tôhoku Mathematical Journal as a publication". In Ogawa, T.; Morimoto, M. (eds.). Mathematics of Takebe Katahiro and History of Mathematics in East Asia. Advanced Studies in Pure Mathematics. 79. Tokyo: Mathematical Society of Japan. pp. 347–358.
Oda, Tadao (2011). "The first hundred years of the Tohoku mathematical journal". Tohoku Mathematical Journal. Second Series. 63 (4): 461–470. doi:10.2748/tmj/1325886276. MR 2872951.

List of mathematics journals

Undergraduate Texts in Mathematics

Graduate Texts in Mathematics

Graduate Studies in Mathematics

Mathematics Encyclopedia



Hellenica World - Scientific Library

Retrieved from ""
All text is available under the terms of the GNU Free Documentation License